Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 18, 2017, 10:51 AM EDT for Ocean County, New Jersey. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 10:51 AM EDT (14:51 UTC)
- Expired
- Aug 18, 2017, 11:45 AM EDT
- In force
- 54 min
- Issued by
- NWS Philadelphia/Mount Holly
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 31 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
933
WWUS81 KPHI 181451
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1051 AM EDT FRI AUG 18 2017
NJZ020-022-026-027-181545-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
1051 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATLANTIC...SOUTHEASTERN
OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...
At 1050 AM EDT, a strong thunderstorm was located over Batsto, or 20
miles northwest of Atlantic City, moving east at 35 mph.
Winds up to 35 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Barnegat, Hammonton, Egg Harbor City, Tuckerton, Port Republic,
Wading River, Brookville, Warren Grove, Bass River State Forest,
Batsto, New Gretna, Penn State Forest, Beach Haven West,
Elwood-Magnolia, Mystic Island, Ocean Acres, Manahawkin and Waretown.
LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
3980 7417 3975 7420 3976 7410 3971 7415
3971 7413 3963 7426 3958 7422 3958 7434
3950 7429 3956 7441 3950 7440 3949 7468
3969 7472 3990 7408
TIME...MOT...LOC 1450Z 249DEG 29KT 3964 7459
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 18, 9:34 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 18, 9:34 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
934 AM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will approach from the west and move through the region
tonight into early Saturday. High pressure returns for Sunday
through Tuesday. Another cold front will cross the region on
Wednesday followed by high pressure for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms over eastern NJ will move offshore
this morning. These showers/storms are producing locally heavy
rain, but are moving fairly quickly, helping to mitigate any
flooding. Additional showers and thunderstorms can develop
pretty much at any time today, but most of the area should
remain dry from late morning through early afternoon.
Will need breaks in the clouds during this time, which will
help destabilize the atmosphere this afternoon. Owing to strong
heating and anomalously high moisture content in the boundary
layer (surface dewpoints well into the 70s), forecast models
indicate a moderately unstable environment (SBCAPE of 2000-3000
J/kg) to sustain strong convective updrafts this afternoon.
Storms are expected to initiate just ahead of the cold front
across the higher terrain in central and northeastern PA during
the mid afternoon. These storms are then expected to move
eastward into eastern PA late this afternoon and the I-95
corridor this evening. Convection may linger into the overnight
near the coast. CAMs have come into much better agreement with
the above-mentioned timing of storms.
A Flash Flood Watch remains in effect for most of the CWA for
this afternoon and evening. The Watch does not include the
southern Poconos (higher FFG) and southeastern NJ into southern
DE (higher FFG and greater uncertainty if storms maintain
intensity to produce excessive rainfall rates by the time they
move into our far southeastern zones late this evening or
overnight). PWATs are forecast to increase to between 2.25-2.5,
which is +2 to +3SD above climo for this time of year. While
storm motion should be fast enough to preclude widespread heavy
rainfall, upstream corfidi vectors show a potential for
convective training that could lead to locally heavy rainfall
totals. With NWP support from CAMs, there is a potential for
isolated rainfall amounts of 3-6 inches. The flash flood threat
may peak after sunset this evening as convection (and associated
cold pools) starts to weaken with the loss of heating. Storm
motion may subsequently decrease with high rainfall rates (2+
inches per hour) still occurring.
SPC has included most of the forecast area in a slight risk for
severe thunderstorms for this afternoon and evening. Have added
damaging winds to the weather grids with that being the primary
severe thunderstorm threat. However, isolated large hail and
even a tornado is possible this afternoon and evening.
Today will feel very muggy with dewpoints rising into the mid 70s
and even near 80F across Delmarva and far southern NJ. Heat indices
are expected to peak into the mid 90s across the urban I-95 corridor
and near 100F in Delmarva. Held off on a Heat Advisory but heat
indices will only be a few degrees below issuance criteria. Humid
conditions continue into tonight, especially along and east of I-95,
where forecast lows are in the mid 70s.
&&
.SHORT TERM /SATURDAY/...
The cold front should be offshore by Saturday morning with all
precipitation having come to an end. As the upper trough pushes
through later Saturday, we should really start to see the dry air
filter into the area. Saturday will be a fairly nice day with the
sun shining across the region. Models are showing a slug of moisture
crossing the region as the upper trough moves through. However, it
appears to weaken as it moves over the mountains to our west and
peters out before reaching our area. We will continue to keep the
forecast mostly dry at this time, although an isolated shower or
thunderstorm can not be ruled out later in the day Saturday. Best
chance for anything to reach the ground looks to be across the
northwestern zones so have included a slight chance for showers
later Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will build in for Sunday and a period of relatively
nice weather should continue for the start of the week with the high
shifting offshore on Monday. Another cold front will approach the
region from the west on Tuesday, crossing the area on Wednesday.
Models continue to show a surface trough developing on Tuesday in
advance of the cold front. This trough, combined with a shortwave
moving through the mid levels, will spark off some convection on
Tuesday. Additional showers and thunderstorms will be accompany the
cold front on Wednesday, with the storms ending from west to east on
Wednesday evening. A few showers may linger early Thursday, mainly
along the coast. High pressure, accompanied by some cooler air, will
build down from Canada and across our area for the end of the
week.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Widespread IFR/MVFR CIGs across the terminals this morning
should gradually scatter out and give way to VFR conditions.
Bulk of SHRA/TSRA currently away from terminals, and although
showers can develop at any time this morning, the bulk of the
activity will hold off until late afternoon.
Showers and storms are expected to redevelop after 18Z this
afternoon mainly in vicinity of western terminals (ABE-RDG),
then move eastward through the I-95 terminals this evening
(between 23-03Z) and eventually our eastern terminals (MIV-ACY)
late in the evening. A period of IFR restrictions are likely
when these storms move through.
Winds will predominately be out of the south today and tonight.
Speeds will generally be 10 kt or less. However, they could increase
to above 10 kt for a period this afternoon with occasional gusts up
to 20 kt possible. Much stronger winds are possible with storms.
OUTLOOK...
Saturday...Fog possible early. Otherwise, mainly VFR conditions
expected. Northwest to west winds around 10 to 15 knots.
Sunday...Mainly VFR conditions expected. Westerly winds around 10
knots or less.
Monday and Tuesday...Mainly VFR conditions expected. Southerly winds
around 10 knots or less.
&&
.MARINE...
A SCA was issued for the coastal Atlantic waters and Delaware Bay
from late this morning through this evening. Despite less than ideal
mixing profiles in southerly flow (warm air above the relatively
cooler waters), 25 kt winds are only 200-300 ft off the deck. Deeper
mixing on land could easily transport these higher winds down to the
surface in our nearshore waters. Seas in the coastal waters are
forecast to increase to around 5 ft late this afternoon and evening.
Strong thunderstorms mainly this evening could contain locally gusty
winds, requiring Special Marine Warnings.
OUTLOOK...
Saturday through Tuesday...Sub-Small Craft Advisory conditions
expected on the area waters through Tuesday.
RIP CURRENTS...
A moderate risk for the development of dangerous rip currents is
forecast for today for DE and NJ shore, given increasing southerly
winds and seas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for PAZ060>062-070-071-101>106.
NJ...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for NJZ001-007>010-012-013-015>019.
DE...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for DEZ001-002.
MD...Flash Flood Watch from 2 PM EDT this afternoon through this
evening for MDZ008-012-015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
this evening for ANZ430-431.
&&
Synopsis...Meola
Near Term...Klein/MPS
Short Term...Meola
Long Term...Meola
Aviation...Klein/Meola/MPS
Marine...Klein/Meola/MPSHazardous weather outlook, Aug 18, 8:05 AM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 805 AM EDT Fri Aug 18 2017 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>019- PAZ060>062-070-071-101>106-191200- New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Berks-Lehigh- Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 805 AM EDT Fri Aug 18 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Some thunderstorms may become severe this afternoon and evening, producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. DEZ003-NJZ020>023-027-PAZ054-055-191200- Inland Sussex-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe- 805 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for southern Delaware, southern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. Some thunderstorms may become severe this afternoon and evening, producing damaging wind gusts. Additionally, heavy rain may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. DEZ004-NJZ014-024>026-191200- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 805 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a moderate risk for the formation of dangerous rip currents. Some thunderstorms may become severe this afternoon and evening, producing damaging wind gusts. Additionally, heavy rain may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ430-431-450>455-191200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 805 AM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Some thunderstorms may produce locally strong wind gusts this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 18, 10:51 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1051 AM EDT FRI AUG 18 2017
NJZ020-022-026-027-181545-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
1051 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATLANTIC...SOUTHEASTERN
OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...
At 1050 AM EDT, a strong thunderstorm was located over Batsto, or 20
miles northwest of Atlantic City, moving east at 35 mph.
Winds up to 35 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Barnegat, Hammonton, Egg Harbor City, Tuckerton, Port Republic,
Wading River, Brookville, Warren Grove, Bass River State Forest,
Batsto, New Gretna, Penn State Forest, Beach Haven West,
Elwood-Magnolia, Mystic Island, Ocean Acres, Manahawkin and Waretown.
LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
3980 7417 3975 7420 3976 7410 3971 7415
3971 7413 3963 7426 3958 7422 3958 7434
3950 7429 3956 7441 3950 7440 3949 7468
3969 7472 3990 7408
TIME...MOT...LOC 1450Z 249DEG 29KT 3964 7459
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:39 AM EDT | Flash Flood Watch | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more | 18 hr |
| Aug 18, 3:41 AM EDT | Small Craft Advisory | PHI | 18 hr | |
| Aug 18, 11:19 AM EDT | Areal Flood Advisory | PHI | Burlington, Ocean | 116 min |
| Aug 18, 11:28 AM EDT | Special Weather Statement | PHI | Ocean | 47 min |
| Aug 18, 5:08 PM EDT | Special Weather Statement | PHI | Hunterdon, Warren | 37 min |
| Aug 18, 5:11 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Somerset | 49 min |
| Aug 18, 5:20 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Gloucester, Mercer, Salem | 3 hr |
| Aug 18, 5:39 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Salem | 66 min |
| Aug 18, 5:42 PM EDT | Special Weather Statement | PHI | Hunterdon | 33 min |
| Aug 18, 5:46 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Somerset | 44 min |
| Aug 18, 5:50 PM EDT | Special Marine Warning | PHI | 55 min | |
| Aug 18, 5:54 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth | 66 min |
| Aug 18, 6:13 PM EDT | Special Weather Statement | PHI | Middlesex, Somerset | 32 min |
| Aug 18, 6:20 PM EDT | Areal Flood Advisory | PHI | Middlesex, Somerset | 3 hr |
| Aug 18, 6:23 PM EDT | Special Weather Statement | PHI | Somerset | 37 min |
| Aug 18, 6:38 PM EDT | Special Weather Statement | PHI | Camden, Gloucester, Salem | 37 min |
| Aug 18, 6:41 PM EDT | Special Marine Warning | PHI | 64 min | |
| Aug 18, 6:43 PM EDT | Areal Flood Advisory | PHI | Monmouth, Ocean | 3 hr |
| Aug 18, 6:48 PM EDT | Special Weather Statement | PHI | Cumberland, Gloucester, Salem | 27 min |
| Aug 18, 6:53 PM EDT | Special Weather Statement | PHI | Middlesex, Monmouth | 52 min |
| Aug 18, 6:54 PM EDT | Special Weather Statement | PHI | Burlington, Camden, Gloucester | 51 min |
| Aug 18, 6:58 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Ocean | 29 min |
| Aug 18, 7:00 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 60 min |
| Aug 18, 7:19 PM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Cape May, Cumberland, Ocean, Salem | 3 hr |
| Aug 18, 7:25 PM EDT | Special Weather Statement | PHI | Atlantic | 50 min |
| Aug 18, 7:34 PM EDT | Special Weather Statement | PHI | Cape May | 26 min |
| Aug 18, 7:39 PM EDT | Special Marine Warning | PHI | 66 min | |
| Aug 18, 7:43 PM EDT | Special Weather Statement | PHI | Burlington, Ocean | 47 min |
| Aug 18, 7:44 PM EDT | Special Marine Warning | PHI | 61 min | |
| Aug 18, 7:49 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland, Gloucester | 35 min |
| Aug 18, 4:48 AM EDT | Areal Flood Advisory | PHI | Berks, Lehigh, Northampton | 4 hr |
| Aug 18, 2:10 PM EDT | Areal Flood Advisory | PHI | Berks, Carbon, Lehigh | 4 hr |
| Aug 18, 2:21 PM EDT | Special Weather Statement | PHI | Berks | 24 min |
| Aug 18, 2:33 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 42 min |
| Aug 18, 3:14 PM EDT | Special Weather Statement | PHI | Berks, Lehigh | 31 min |
| Aug 18, 3:15 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 18, 3:19 PM EDT | Special Weather Statement | PHI | Northampton | 26 min |
| Aug 18, 3:37 PM EDT | Special Weather Statement | PHI | Carbon | 38 min |
| Aug 18, 3:43 PM EDT | Special Weather Statement | PHI | Berks | 32 min |
| Aug 18, 3:45 PM EDT | Areal Flood Advisory | PHI | Carbon, Lehigh, Monroe, Northampton | 4 hr |
| Aug 18, 3:46 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh, Montgomery, Northampton | 44 min |
| Aug 18, 4:02 PM EDT | Flash Flood Warning | PHI | Berks | 4 hr |
| Aug 18, 4:24 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Montgomery | 51 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 61 min |
| Aug 18, 4:57 PM EDT | Areal Flood Advisory | PHI | Bucks, Chester, Montgomery | 3 hr |
| Aug 18, 5:03 PM EDT | Severe Thunderstorm Warning | PHI | Chester | 42 min |
| Aug 18, 6:10 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Kent, Queen Anne's, Talbot | 65 min |
| Aug 18, 6:12 PM EDT | Areal Flood Advisory | PHI | Cecil, Kent, Queen Anne's | 3 hr |
| Aug 18, 7:07 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Kent, Queen Anne's, Talbot | 53 min |
| Aug 18, 7:33 PM EDT | Areal Flood Advisory | PHI | Caroline, Talbot | 3 hr |
| Aug 18, 7:53 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Kent, Queen Anne's, Talbot | 48 min |
| Aug 18, 6:20 PM EDT | Special Weather Statement | PHI | Sussex | 25 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.